|Not sure I've done the right thing by starting treatment so early
May 16, 2002
Hi Doc, I have been recently diagnosed hiv positive 4-16,my vl is 3500 and cd4 count is 801. On my second visit to my referred doctor he started me on Combivir and Kaletra. I have been only taking these for two days now. My questions is should I be on medications so soon? And will this early treatment limit my options later as the disease progresses (Resisent virus) Thank you in advance for your response. Concerned
| Response from Dr. Pavia
There are no absolute right answers in this case, but let me give you my perspective. The decision to start treatment is a balance between the risk of disease progression and the hassle, expense and risks of your disease progressing. We are becoming more aware of the potential problems of long term therapy and trying to wait longer so that there is clearly a much higher risk from the disease.
Currently, most guidelines, such as the IAS-USA guidelines and the PHS guidelines, focus on the CD4 count IF you are not having symptoms. The current feeling is that 300-350 CD4 cells is a reasonable place to start. Some would wait longer, some would treat with CD4 cells of 400-450. However, I would be very reluctant to treat someone with no symptoms or problems and over 800 CD4 cells.
Kaletra is a very potent protease inhibitor combination and is very useful for people with very high viral loads/low CD4's or with resistant virus. I think the evidence is fairly strong that it causes somewhat more problems with cholesterol and lipids than many other treatment options, however. I personally would not consider it for a patient with a low viral load and high CD4 count.
You are unlikely to develop resistance to Kaletra with your low viral load however. I would go back and talk with your provider, and I might consider getting another opinion from a highly experienced provider. For more info look at the guidelines from the PHS (www.hivatis.org)
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Itchy Red Spots After Drinking After Someone Sign Of HIV AIDS
- Painful Urination After Handjob Worried I Have HIV
- Sore Testicles After Sex With Hooker Worried I Have HIV
- Stinging Pain After Foreplay Worried I Have HIV
- Can You Get Genital Warts In Your Mouth?
- Stress Cause Bacterial Vaginitis
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.